Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 16, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 24, 2017, 4:42 PM EDT for 4 counties in Pennsylvania. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2017, 4:42 PM EDT (20:42 UTC)
- Expired
- Jul 24, 2017, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Columbia County, PA, Montour County, PA, Northumberland County, PA, Union County, PA
The radar
The State College radar (KCCX), 129 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:15 PM EDT | FLASH FLOOD | Mausdale, PA | WATER OVER ROADS IN MAUSDALE |
| Jul 24, 5:15 PM EDT | FLASH FLOOD | Mooresburg, PA | WATER OVER ROADS IN MOORESBURG |
| Jul 24, 5:45 PM EDT | FLASH FLOOD | Danville, PA | NUMEROUS ROADS AND LOW LYING AREAS FLOODED IN AND AROUND DANVILLE |
| Jul 24, 6:00 PM EDT | FLASH FLOOD | 2 Sw Catawissa, PA | CAR SUBMERGED WITH RESCUE ON MT. ZION ROAD |
| Jul 24, 6:15 PM EDT | FLASH FLOOD | 1 E Snufftown, PA | ROUTE 487 IMPASSABLE WEST OF ELYSBURG DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
944
WGUS51 KCTP 242042
FFWCTP
PAC037-093-097-119-242345-
/O.NEW.KCTP.FF.W.0016.170724T2042Z-170724T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
442 PM EDT MON JUL 24 2017
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Central Northumberland County in central Pennsylvania...
Southern Montour County in central Pennsylvania...
Southern Columbia County in central Pennsylvania...
East central Union County in central Pennsylvania...
* Until 745 PM EDT.
* At 441 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. The
storms were moving to the east and the rain should taper off
before 530 PM EDT. Up to two inches of rain have already fallen.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Northumberland, Mount Carmel, Lewisburg, Kulpmont, Danville,
Milton, Bloomsburg, Rupert and Montandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4088 7629 4081 7631 4077 7638 4085 7671
4092 7689 4103 7696 4103 7623 4095 7621
$$
DangeloWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:05 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 24, 3:05 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service State College PA 305 PM EDT Mon Jul 24 2017 .SYNOPSIS... An upper trough, located over the Great Lakes early this morning, will push slowly across Pennsylvania early this week. In its wake, high pressure will build southeast across the region by midweek. A cold front will likely push southeast across the region next Friday. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Scattered to numerous showers with embedded isolated thunderstorms have progressing across the north central, central, west central mountains and laurels at mid afternoon. Most have low cores producing brief downpours, but a few are persisting in a lines producing additional heavy rain in areas that saw enough of it last night. Lycoming and Clinton Counties may see some minor flooding from current shower/tstorm complex crossing the area through 400 pm. Minor rotation seen in northern Cambria with pendant type echo there. Overall sub severe cells expected, but will need to be monitored through this evening as they progress into more unstable air to the east. SPC has indicated only 5% likelihood of a Watch issuance, and agree. Main threat will be brief (in most cases) downpours and gusty winds to 40 mph as cells race to the east at 30 mph or faster. Front clears my eastern counties as per CAMs by late evening. Drier air overspreads central PA late tonight and early Tuesday, bringing an end to the latest very humid seige. Mins tonight will range from the more comfortable mid 50s north to the mid 60s southeast. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... A much more pleasant air mass will be over the region on Tuesday bringing a more comfortable day with little to no chance of rain for a change. Clouds may linger for a time over the Alleghenies and keep temps a bit lower than guidance. Highs will only reach the upper 60s north...and range through the 70s to the lower 80s elsewhere. A nice change with dewpoints in the 50s. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... High centered over central PA Tuesday night. Marine layer in easterly flow may bring some clouds and a slight chance of a shower into the eastern zones Wednesday. Next weather sytem moves in Thursday with increasing chances of storms into the night. Cold front moves southeast of PA Friday morning with a lingering chance of a shower or thunderstorm during the day as a short-wave drops over the ridge to the west and into the trough on the east coast. Conditions dry out for Saturday as high pressure builds in. A wave on the front that moved south of PA may bring showers up around the Mason-Dixon line Sunday. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Upper trough and sfc cold front will cross central PA by evening bringing another round of showers and thunderstorms to central and eastern PA mid to late afternoon with intermittant localized impacts. Showers diminish by evening, but linger the longest in the northern mtns. This is also the best chance for ceiling restrictions tonight. With plenty of low level moisture around, expect valley fog to develop areawide as well. .OUTLOOK... Tue-Wed...AM cig restrictions north/west. Valley fog areawise. Otherwise no sig wx. Thu...Chance of afternoon TSRA/SHRA. Fri...Slgt chc of morning shra...otherwise VFR. Sat...VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Fitzgerald NEAR TERM...DeVoir/Fitzgerald SHORT TERM...DeVoir/Fitzgerald LONG TERM...Watson AVIATION...DeVoir/RXR
Hazardous weather outlook, Jul 24, 8:04 AM EDT, 8 hours 38 minutes before
Hazardous Weather Outlook National Weather Service State College PA 804 AM EDT Mon Jul 24 2017 PAZ006-011-012-018-019-026>028-036-037-041-042-045-046-049>053- 056>059-063>066-251215- Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre- Huntingdon-Mifflin-Juniata-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 804 AM EDT Mon Jul 24 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with gusty winds and hail are possible this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004-005-010-017-024-025-033>035-251215- Warren-McKean-Elk-Clearfield-Cambria-Blair-Somerset-Bedford-Fulton- 804 AM EDT Mon Jul 24 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 24, 2:11 PM EDT, 2 hours 31 minutes before
Special Weather Statement National Weather Service State College PA 211 PM EDT MON JUL 24 2017 PAZ017>019-241845- Northern Centre PA-Clearfield PA-Southern Centre PA- 211 PM EDT MON JUL 24 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD AND CENTRE COUNTIES UNTIL 245 PM EDT... At 210 PM EDT, Doppler radar indicated a strong thunderstorm over Lecontes Mills, moving east at 30 mph. Winds in excess of 40 mph are possible. Locations impacted include... Bellefonte, Lecontes Mills, Pine Glen, Snow Shoe, Milesburg, Moshannon, Clarence, Grassflat and Unionville. LAT...LON 4107 7831 4113 7828 4106 7769 4085 7778 TIME...MOT...LOC 1810Z 287DEG 24KT 4109 7827 DeVoir
Special weather statement, Jul 24, 2:15 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service State College PA
215 PM EDT MON JUL 24 2017
PAZ024-025-241900-
Blair PA-Cambria PA-
215 PM EDT MON JUL 24 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BLAIR AND CAMBRIA
COUNTIES UNTIL 300 PM EDT...
At 215 PM EDT, Doppler radar indicated a strong thunderstorm near
Hastings, moving southeast at 30 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Altoona, Blandburg, Prince Gallitzin State Park, Bellwood, Tipton,
Delgrosso's Amusement Park and Penn State Altoona.
LAT...LON 4072 7873 4073 7848 4065 7823 4047 7833
4056 7847 4055 7847 4056 7848 4071 7872
TIME...MOT...LOC 1815Z 294DEG 25KT 4074 7866
DeVoirSpecial weather statement, Jul 24, 2:56 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service State College PA
256 PM EDT MON JUL 24 2017
PAZ025-026-241945-
Blair PA-Huntingdon PA-
256 PM EDT MON JUL 24 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BLAIR AND HUNTINGDON
COUNTIES UNTIL 345 PM EDT...
At 255 PM EDT, Doppler radar indicated a strong thunderstorm near
Blandburg, moving east at 30 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Tyrone, Franklinville, Spruce Creek, Tipton, Birmingham, Petersburg,
Alexandria and Delgrosso's Amusement Park.
LAT...LON 4065 7841 4072 7835 4073 7835 4065 7793
4050 7804
TIME...MOT...LOC 1855Z 287DEG 25KT 4068 7835
DeVoirSpecial weather statement, Jul 24, 3:14 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service State College PA
314 PM EDT MON JUL 24 2017
PAZ051-052-242000-
Northumberland PA-Montour PA-
314 PM EDT MON JUL 24 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND AND
MONTOUR COUNTIES UNTIL 400 PM EDT...
At 313 PM EDT, Doppler radar indicated a strong thunderstorm over
Lewisburg, moving east at 25 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Danville, Lewisburg, Milton, Mooresburg, Montandon, Riverside and
Mechanicsville.
LAT...LON 4091 7656 4095 7688 4098 7688 4100 7687
4102 7657
TIME...MOT...LOC 1913Z 271DEG 20KT 4098 7688
DeVoirSpecial weather statement, Jul 24, 3:17 PM EDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service State College PA 317 PM EDT MON JUL 24 2017 PAZ046-049-051>053-242015- Columbia PA-Southern Lycoming PA-Union PA-Northumberland PA- Montour PA- 317 PM EDT MON JUL 24 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA...SOUTHERN LYCOMING...UNION...NORTHUMBERLAND...AND MONTOUR COUNTIES UNTIL 415 PM EDT... At 317 PM EDT, Doppler radar indicated a strong thunderstorm over Elimsport, moving east at 30 mph. Pea size hail and winds in excess of 40 mph are possible. Locations impacted include... Elimsport, Eyers Grove, Jerseytown, Montgomery, Allenwood, Muncy, Exchange, Buckhorn, Iola, Delaware Run, Watsontown, Fernville, Turbotville, Washingtonville, Millville and McEwensville. LAT...LON 4111 7705 4122 7701 4119 7642 4100 7648 TIME...MOT...LOC 1917Z 278DEG 27KT 4115 7698 DeVoir
Local storm report, Jul 24, 4:41 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
441 PM EDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG MOORESBURG 40.98N 76.72W
07/24/2017 MONTOUR PA EMERGENCY MNGR
WIDESPREAD TREES AND WIRES DOWN ACROSS MONTOUR COUNTY
&&
EVENT NUMBER CTP1701300
TYBURSKIThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:07 PM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, Montour, Northumberland | 3 hr |
| Jul 23, 8:35 PM EDT | Areal Flood Advisory | CTP | Elk | 3 hr |
| Jul 23, 9:15 PM EDT | Areal Flood Advisory | CTP | Snyder, Union | 3 hr |
| Jul 23, 9:24 PM EDT | Areal Flood Warning | CTP | Dauphin | 6 hr |
| Jul 23, 9:30 PM EDT | Areal Flood Advisory | CTP | Cameron, Potter, Tioga | 3 hr |
| Jul 23, 10:09 PM EDT | Flash Flood Warning | CTP | Cameron, Potter, Tioga | 4 hr |
| Jul 23, 10:36 PM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| Jul 23, 10:49 PM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, Montour, Northumberland | 4 hr |
| Jul 23, 10:58 PM EDT | Areal Flood Warning | CTP | Dauphin, Northumberland | 6 hr |
| Jul 23, 11:33 PM EDT | Areal Flood Advisory | CTP | McKean | 4 hr |
| Jul 23, 11:38 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming | 3 hr |
| Jul 24, 12:50 AM EDT | Areal Flood Advisory | CTP | York | 115 min |
| Jul 24, 2:32 AM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, Montour, Northumberland, Sullivan, Tioga and 1 more | 3 hr |
| Jul 24, 2:43 AM EDT | Areal Flood Advisory | CTP | Clinton | 5 hr |
| Jul 24, 5:28 AM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, Montour, Northumberland, Sullivan, Union | 2 hr |
| Jul 24, 2:11 PM EDT | Special Weather Statement | CTP | Centre | 34 min |
| Jul 24, 2:15 PM EDT | Special Weather Statement | CTP | Blair | 45 min |
| Jul 24, 2:40 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming | 3 hr |
| Jul 24, 2:56 PM EDT | Special Weather Statement | CTP | Blair | 49 min |
| Jul 24, 3:14 PM EDT | Special Weather Statement | CTP | Montour | 46 min |
| Jul 24, 3:17 PM EDT | Special Weather Statement | CTP | Montour | 58 min |
| Jul 24, 3:29 PM EDT | Tornado Warning | CTP | Columbia, Montour, Northumberland | 46 min |
| Jul 24, 3:58 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland, Union | 62 min |
| Jul 24, 4:15 PM EDT | Areal Flood Advisory | CTP | Columbia, Montour, Northumberland, Union | 3 hr |
| Jul 24, 4:56 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Northumberland, Schuylkill | 64 min |
| Jul 24, 5:37 PM EDT | Special Weather Statement | CTP | Schuylkill | 23 min |
| Jul 24, 6:52 PM EDT | Special Weather Statement | CTP | York | 38 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.